Hail, Pratt
- When
- March 28, 4:40 PM CST
- Where
- Pratt County, 2.29 mi WSW of Pratt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.640, -98.770
Heavy rainfall was also observed.
An isolated severe thunderstorm occurred in a widespread area of convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm occurred in a widespread area of convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 28, 1:25 PM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 225 PM CDT Tue Mar 28 2017 ...Updated Long Term... .SHORT TERM...(This afternoon through Wednesday) Issued at 1240 PM CDT Tue Mar 28 2017 Beneficial rainfall has begun across SW KS. Upper cyclone is spinning over New Mexico at midday, with the associated warm conveyor belt blossoming with rain and thunderstorms as expected, from western Kansas to west Texas. All short term models and CAMs spread rain and embedded thunder eastward across SW KS through this evening. Rain will be moderate to heavy at times, with rain amounts of 0.50 to 1 inch typical. Isolated thunder will persist mainly across the southern zones through this evening, but the threat of severe weather is low. With all instability elevated, any severe threat would be limited to hail (quarter size or less) mainly near the Oklahoma border. Low stratus clouds are going nowhere, with temperatures steady in the upper 40s and lower 50s. Will likely see a several hour respite in rainfall intensity overnight, as moist warm conveyor belt rain/convection propogate east of SW KS, and the cyclone's deformation axis begins to organize over NE New Mexico. For simplicity's sake, kept pop grids high overnight with strong lift in a moist environment. As surface low spins up in western Oklahoma overnight, NE winds will respond with an increase to 20-30 mph with higher gusts. Temperatures will move little, in the 40s. Wednesday...Windy and rainy. Cloudy and chilly. Upper low near Clovis, New Mexico at 7 am will slowly drift NE, ending up near the SE zones by Wednesday evening. With this track, the deformation zone axis is expected to pivot over SW KS much of the day, with continued rain. Thunder will be limited on the cold side of the cyclone, but did include a slight thunder mention across the SE zones nearest the upper cyclone during the afternoon. Aligned pops at 90% where model consensus places the deformation axis during the day. Another 0.50 to 1 inch of rain is likely at many locales. Also, NE winds will be strong Wednesday, with about 10 mb of surface pressure gradient across the CWA. Guidance has notably increased on wind speeds tomorrow, and followed suit in the grids with gusts as high as 40 mph. Temperatures will go nowhere within the deformation rainfall, as 850 mb temperatures slowly fall to +1 to +2C. Many locations will be stuck in the 40s and trimmed temperatures accordingly. .LONG TERM...(Wednesday night through Tuesday) Issued at 225 PM CDT Tue Mar 28 2017 Strong cyclone expected to be in SE Kansas Thursday morning, with wraparound precipitation ending across SW KS from west to east. Included a mix with wet snowflakes on the higher terrain of the western counties before ending early Thursday morning. No accumulations or impacts expected. Rapidly improving weather expected on Thursday, with a rapidly clearing sky and a diminishing north wind. 50s east, 60s west. Transitory shortwave ridge departs Friday morning, and SWly flow resumes aloft, as yet another strong closed low digs into the Four Corners region to our west. Still appears daylight hours on Friday will be dry with increasing clouds. Highs in the lower 60s with an increasing SE wind. Another opportunity for rainfall coming up this weekend. Model guidance is still wavering on the storm track, to be expected 4-5 days out. 12z GFS indicates a storm split, which would take the heaviest rain south of Kansas by Sunday. 12z ECMWF is similar in shifting the storm and better rain chances SE of SW KS by Sunday. So early indications are additional rain showers are most likely Saturday, dwindling by Sunday, but overall impressions are this system will not be nearly as wet as the one we are currently experiencing. One more shortwave embedded in developing NW flow aloft is expected to keep the shower chances alive Monday and Tuesday early next week. With the NW flow, moisture with this system will be much reduced, but it will be much colder, with ECWMF suggesting a few snowflakes will be possible. After this, ECWMF continues to indicate dry weather and a warming trend for the remainder of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue Mar 28 2017 Poor flying conditions will persist through this entire TAF forecast period, with no improvements expected. LIFR stratus cigs will prevail at all airports. Visibility reductions will vary between from 1/2 to 2 sm in BR, fog, or rain. Kept a thunder mention out of the 18z TAFs for now, but an isolated lightning strike is possible near GCK and DDC. Rain will be moderate to heavy at times. HRRR solutions forecast rain to overspread all airports through 00z. There will likely be a brief break in rainfall intensity after 06z tonight, before deformation zone rainfall increases toward the end of the TAF period. East winds will gust to 20-25 kts through 00z. Expect winds to back to NE and increase this evening (gusting 30-33 kts) in response to cyclogenesis to the south of SW KS. Winds will trend northerly by 12z Wed and continue to gust near 30 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 43 47 37 58 / 100 90 70 10 GCK 43 45 35 61 / 90 90 60 10 EHA 37 46 34 62 / 80 90 60 10 LBL 41 50 34 62 / 90 90 50 10 HYS 44 45 40 54 / 100 90 80 20 P28 51 60 42 57 / 100 90 70 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 349 AM CDT Tue Mar 28 2017 KSZ030-031-043>046-061>066-074>081-084>090-290900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 349 AM CDT Tue Mar 28 2017 /249 AM MDT Tue Mar 28 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Areas of fog with visibilities down to 1/2 mile this morning. Heavy rainfall with occasional lightning will be possible throughout today and tonight. Day 1 Hazards ------------- * Lightning: Elevated risk * Fog: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Heavy rainfall will continue Wednesday with occasional lightning. Days 2-7 Hazards ---------------- * Wednesday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday No hazards. * Friday - Fire weather: Limited risk * Saturday - Lightning: Limited risk * Sunday No hazards. * Monday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 510 PM CDT TUE MAR 28 2017 KSZ065-066-079>081-282245- Pratt KS-Stafford KS-Pawnee KS-Kiowa KS-Edwards KS- 510 PM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHEASTERN PAWNEE...SOUTHWESTERN STAFFORD...SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT COUNTIES UNTIL 545 PM CDT... At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Fellsburg, or 8 miles northeast of Greensburg, moving northeast at 60 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Haviland, Macksville, Lewis, Garfield, Belpre, Trousdale, Hopewell, Dillwyn, Centerview, Zook and Fellsburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3755 9908 3769 9935 3811 9925 3801 9881 TIME...MOT...LOC 2209Z 203DEG 50KT 3771 9920 Reynolds
The Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
1 hail. Local standard time, as filed.
Heavy rainfall was also observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690647.